Document Detail


Pseudo-pulmonary embolism as a sign of acute heparin-induced thrombocytopenia in hemodialysis patients: safety of resuming heparin after disappearance of HIT antibodies.
MedLine Citation:
PMID:  16902310     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Heparin-induced thrombocytopenia (HIT) is a syndrome caused by platelet-activating antibodies that recognize complexes of platelet factor 4 (PF4) and heparin. Thrombocytopenia is the most common clinical feature of HIT. HIT can be considered as a hypercoagulable state, with a high risk of thrombosis. Another feature of HIT is an acute systemic reaction that characteristically begins 5-30 min after receiving an intravenous bolus of unfractionated heparin, such as is commonly given for hemodialysis (HD). Here we present 4 patients who developed acute HIT at or near the start of their chronic HD. All patients were anticoagulated with the low-molecular-weight heparin, nadroparin, for HD. Three of our patients underwent surgery approximately 1-2 weeks before developing HIT. All patients presented with an acute systemic reaction during HD. All patients were treated and further dialyzed with lepirudin. Under this treatment we observed a quick recovery of the platelet count, and patients remained symptom-free. Antibodies against the PF4-heparin complex were detected with a combination of a 'quick test' and an enzyme-linked immunosorbent assay test. The likelihood of having HIT previous to the detection of antibodies was estimated with the pre-test probability score criteria. The tests for PF4-heparin antibodies remained positive for an average of 165 days. Three patients underwent a rechallenge with nadroparin after disappearance of the HIT antibodies in their serum. All 3 remained symptomless when they were further hemodialyzed on nadroparin. Our observations indicate that nadroparin can be successfully reintroduced for HD anticoagulation once the patient's HIT antibodies have disappeared.
Authors:
V Hartman; M Malbrain; R Daelemans; P Meersman; P Zachée
Publication Detail:
Type:  Case Reports; Journal Article     Date:  2006-08-10
Journal Detail:
Title:  Nephron. Clinical practice     Volume:  104     ISSN:  1660-2110     ISO Abbreviation:  Nephron Clin Pract     Publication Date:  2006  
Date Detail:
Created Date:  2006-11-30     Completed Date:  2006-12-28     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101159763     Medline TA:  Nephron Clin Pract     Country:  Switzerland    
Other Details:
Languages:  eng     Pagination:  c143-8     Citation Subset:  IM    
Copyright Information:
Copyright (c) 2006 S. Karger AG, Basel.
Affiliation:
Department of Nephrology, Intensive Care, and Haematology of ZNA Stuivenberg, Antwerp, Belgium.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Anticoagulants / adverse effects
Autoantibodies / immunology*
Drug Toxicity / prevention & control
Female
Heparin / administration & dosage*
Humans
Male
Middle Aged
Pulmonary Embolism / chemically induced*,  immunology*,  prevention & control
Renal Dialysis / adverse effects
Thrombocytopenia / chemically induced*,  immunology*,  prevention & control
Thrombosis / etiology,  prevention & control
Treatment Outcome
Chemical
Reg. No./Substance:
0/Anticoagulants; 0/Autoantibodies; 9005-49-6/Heparin
Comments/Corrections
Comment In:
Nephron Clin Pract. 2006;104(4):c149-50   [PMID:  16902312 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Vitamin D status in inpatients admitted to an internal medicine department.
Next Document:  Association of clinic vascular access monitoring practices with clinical outcomes in hemodialysis pa...